Wondering if your nagging cold is actually an allergy? Or what about your
new skin cream that made your hands break out? Distinguishing an allergy from a
non-allergic condition is not always a clear-cut task. But knowing the
difference can sometimes help you solve what's ailing you, which in turn could
mean faster relief.
Mary Fields knows just how difficult pinpointing an allergy can be. The
64-year-old Bronx resident tells WebMD she was convinced her frequent hives
were caused by something...
Antibiotics -- penicillin, cephalosporins, or sulfonamides
Aquazide H, HydroDIURIL, and Microzide (hydrochlorothiazide)
Barbiturates and other anticonvulsants
Carbatrol, Tegretol (carbamazepine)
Contrast dyes used in X-rays and MRIs
Dilantin, Phenytek (phenytoin)
Echinacea and other alternative and herbal medicines
Pain medications that have codeine
Permitil and Prolixin (fluphenazine)
Prinivil and Zestril (lisinopril)
Thorazine or Ormazine (chlorpromazine)
If you get a rash after starting a new prescription medicine, call your doctor. You may want to take photos of the rash with a digital camera or cellphone and send it to your doctor. The rash may be a result of a medical problem -- not the drug you're taking. Or your doctor may tell you to stop taking the drug and prescribe a different one. If you get a rash from a non-prescription medicine, stop taking it immediately. Call your doctor if you need suggestions for a different medicine.